New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

comedybob
Regular Member


Date Joined Jan 2010
Total Posts : 241
   Posted 9/13/2010 10:08 AM (GMT -7)   
my son is up to 2.5mg LDN since last thursday. he went through a couple of days of having stomach pain, and lowered appetite. this is the first time since starting LDN. the stomach aches only lasted about 30 seconds and were a 2 on a pain scale of 1-10. yesterday appetite was back and pain was gone. i don't know if it is the LDN or the iron supp. he is taking. weight sill hovering 66-69 lbs. four weeks since starting at .5mg
bob b
13 year old son diagnosed at 9,
one month of pred at beginning
2 years of immuran ineffective
he has plateaued again at 67 lbs(up from 58 in January'10)
Started LDN on Aug 16th, hopeful

considering Remicade

Roni
Veteran Member


Date Joined May 2003
Total Posts : 2480
   Posted 9/13/2010 5:33 PM (GMT -7)   
I wouldn't think it has anything to do with the iron supplements.
Hope your boy continues to feel better!

janicea
Regular Member


Date Joined Feb 2009
Total Posts : 350
   Posted 9/13/2010 8:14 PM (GMT -7)   
I never had any stomach issues with LDN, nor has anyone else I've ever met. That being said for the past year, I've had it compounded into a cream instead of capsules, which is really great for me. I use a tiny bit each night. I do have an ongoing battle with candida, and I find the cream works the best for me.

The only iron supplements I've used were vegetable-based iron called "blood builder" because I could not tolerate the constipation side effects of the prescribed ones (the blood builder brand worked great btw and have no side effects) I just googled iron supplement side effects, maybe this will be useful depending on what he's on. My doc, Jill Smith, is the one who actually did the LDN studies and is currently doing the study on LDN for kids. I'm glad you have your son on it! hopefully the stomach issue was just a blip, but I did note in this Iron article that:

"SIDE EFFECTS: May cause stomach cramps, constipation, heartburn, nausea, and vomiting the first few days as your body adjusts to the medication. Iron can cause the stools to turn black in color. This is due to unabsorbed iron and is not harmful. Inform your doctor if you develop: severe stomach pains, chest pain, clammy skin, bluish-colored lips or fingernails. If you notice other effects not listed above, contact your doctor or pharmacist."


http://www.medicinenet.com/iron_supplements-oral/article.htm

njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted 9/13/2010 10:17 PM (GMT -7)   
I hope the LDN helps! Because the therapeutic dose range tends to be between 3 and 4.5, some other side effects might come up as he approaches the therapeutic range. Because my daughter jumped into LDN 4.5 all at once, her side effects came on after about a week, but resolved by the end of the second week. They were mainly fatigue, bloating, gas. No stomach issues.
 
The LDN has done a great job on her sed rate, keeping it down, but the pesky CRP increased from .7 to 2.4, when she tapered completely off Entocort. In July, the CRP was 1.25 - better, but as long as the CRP is over 1, I know there is inflammation. Also, her vitamin D 1,25 increased to the above normal range when she tapered completely off Entocort...and is still above normal...this, too, can be an indicator of inflammation. 
 
Thanks to LDN, she has been off steroids for a year, now - and her overall health has never been better. She hasn't even caught a cold - and this is a person who used to get sick all the time. But we are still watching and waiting - tweaking things, like strict SCD) to try to bring Crohn's to a dead stop.

comedybob
Regular Member


Date Joined Jan 2010
Total Posts : 241
   Posted 9/14/2010 6:22 AM (GMT -7)   
janicea- thanks for the posting. going down to one iron from two seems to have made a difference.
njmom- i'm hoping for the best. they must measure CRP differently in different places. my boy's CRP was at 71, and he felt fine.
another possibility is his probiotics. we ran out last week and just got him back on them on saturday. by sunday, he felt better
bob b
13 year old son diagnosed at 9,
one month of pred at beginning
2 years of immuran ineffective
he has plateaued again at 67 lbs(up from 58 in January'10)
Started LDN on Aug 16th, hopeful

considering Remicade

njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted 9/14/2010 12:06 PM (GMT -7)   
The standard for what is normal in CRP is the same everywhere...under 1. We just saw the doc today, who agreed anything over 1 indicates at least mild inflammation. CRP in a healthy person is supposed to be barely detectable. My daughter's CRP, before developing Crohn's, was only .3 or .4.  
 
71 is high, and indicates active inflammation. This inflammation is probably getting in the way of absorption of nutrients. My guess is the dose of LDN he is taking is too low to be fully therapeutic. IF the LDN works, you should see CRP declining significantly - and that means down to 3 or below -  within weeks after reaching the full 4.5 mg dose. I'll keep my fingers crossed.
 
My own daughter is going off LDN and off ALL supplements - her doc, today, said since she has been on LDN for more than a year, it's time to take a break from LDN. Also, she is on strict SCD and has been since May, so we want to see how well the SCD diet can work, by itself - she will be med-free for a month (when labs will be done to see whether her condition has improved or worsened). Taking supplements is a mixed bag - no doc really likes iron supplements, since they have the potential to drive inflammation, and even vitamin D supplements are questionable in people with active Crohn's...the truth is, no doc on this planet really knows, for sure, whether or not iron or vit D drive inflammation in Crohn's patients. So she is not only stopping meds, but stopping supplements, for a month. (Her CRP was 1.25 in July - had come down from 2.4 in May, possibly because she is on strict SCD since May - the Aug lab test "forgot" to test for CRP. Grrrrr.)
 
Yet another problem with supplements is when she took, for instance, iron, her zinc started to get depleted - so then she had to start taking zinc. When she took vit D, it impacted absorption of iron, so then she had to take more iron. And who knows what else might be depleted by supplements she takes, because the labs don't check everything? So, just for a month, she is planning on getting all her nutrition from food.

janicea
Regular Member


Date Joined Feb 2009
Total Posts : 350
   Posted 9/14/2010 6:50 PM (GMT -7)   
njmom:
http://clinicaltrials.gov/ct2/show/NCT00742781

Dr. Smith has specifically told me in the past 6 months to make sure i take 100% RDA of Vitamin D every day. It'll be interesting to see the formal results of the trial. She specifically said the RDA and not megadoses - suggesting it was important FWIW.
strictures, crohn's, adhesions, endo. Pyoderma Gangrenosum.
LDN 4.5mg caused 100% crohn's remission.

njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted 9/14/2010 8:52 PM (GMT -7)   
Thanks, Janicea, for the link. I knew vit D clinical trials were underway, and was just about to google them, so your link saved me the trouble:)
 
We have found that 1000IU vit D, used in the clinical trial, appears to be well tolerated by her, but does not raise the storage vit D enough.
  

rlsnights
Regular Member


Date Joined Apr 2006
Total Posts : 449
   Posted 9/18/2010 2:03 AM (GMT -7)   
Hi comedybob -

I hope LDN works well for your son - quickly too!

In case you didn't see my post a couple weeks ago, I'd like to invite you to visit the Dragonpack board for parents of kids with IBD.

http://www.dragonpack.com/ibdsupport/parents/

I know several families on the board would be interested in hearing about your experiences with LDN. There's at least one family on the board who is trying it with their child.
son now 14 1/2, dx CD age 10; current meds: MTX and omeprazole; previous tmts: pred, 6-MP, Humira, entocort, GMCS, exclusive enteral feeds, pentasa, mesalamine enemas, cipro, flagyl, many topical treatments for perianal disease
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 2:47 AM (GMT -7)
There are a total of 2,735,214 posts in 301,284 threads.
View Active Threads


Who's Online
This forum has 151388 registered members. Please welcome our newest member, ebinease.
185 Guest(s), 3 Registered Member(s) are currently online.  Details
tidalmouse, magoo2, NiceCupOfTea


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer